DURING JANUARY 24–April 25, 2003, smallpox vaccine was administered to 34,541 civilian health-care and public health workers in 54 jurisdictions to prepare the United States for a possible terrorist attack using smallpox virus. This report updates information on vaccine-associated adverse events among civilians vaccinated since the beginning of the program and among contacts of vaccinees, received by CDC from the Vaccine Adverse Event Reporting System (VAERS) as of April 25.
In this vaccination program, CDC, the Food and Drug Administration, and state health departments are conducting surveillance for vaccine-associated adverse events among civilian vaccinees.1 As part of the vaccination program, civilian vaccinees receive routine follow-up, and reported adverse events after vaccination receive follow-up as needed. The U.S. Department of Defense is conducting surveillance for vaccine-associated adverse events among military vaccinees and providing follow-up care to those persons with reported adverse events.
Adverse events that have been associated with smallpox vaccination are classified on the basis of evidence supporting the reported diagnoses. Cases verified by virologic testing are classified as confirmed (Table 1). Cases are classified as probable if possible alternative etiologies are investigated and excluded and supportive information for the diagnosis is found. Cases are classified as suspected if they have clinical features compatible with the diagnosis, but either further investigation is required or investigation of the case did not provide supporting evidence for the diagnosis. All reports of events that follow vaccination are accepted (i.e., events associated temporally); however, reported adverse events are not necessarily associated causally with vaccination, and some or all of these events might be coincidental. This report includes cases that are either under investigation or have a reported final diagnosis. Because of ongoing discussions of final case definitions, numbers and classifications of adverse events might change and will be updated regularly in MMWR.
As of April 25, a total of 15 cases of myopericarditis have been reported (Table 1); four new or reclassified cases were recorded during April 19-25. One new case of acute myocardial infarction (MI) also was reported.
During April 19-25, one new case of inadvertent inoculation (nonocular) was reported. During the vaccination program, no cases of eczema vaccinatum, erythema multiforme major, fetal vaccinia, postvaccinial encephalitis or encephalomyelitis, progressive vaccinia, or pyogenic infection of the vaccination site have been reported (Table 1).
During April 19-25, in addition to MI, nine other serious adverse events were reported: one case of respiratory distress, one case of coronary artery disease, one case of angina, one case of persistent fatigue, one case of premature ventricular contractions, and four cases of headache. Also during this period, 44 other nonserious events were reported. Among the 413 vaccinees with reported other nonserious adverse events during January 24–April 25, the most common signs and symptoms were fever (n = 84), rash (n = 75), headache (n = 67), pain (n = 66), and fatigue (n = 62). All of these commonly reported events are consistent with mild expected reactions following receipt of smallpox vaccine. Several vaccinees reported multiple signs and symptoms.
During this reporting period, no vaccinia immune globulin was released for civilian vaccinees. No cases of vaccine transmission from civilian vaccinees to their contacts have been reported during the vaccination program. A total of 14 cases of transmission from military personnel to civilian contacts have been reported. Surveillance for adverse events during the civilian and military smallpox vaccination programs is ongoing; regular surveillance reports will be published in MMWR.
Smallpox vaccine adverse events coordinators; National Immunization Program, CDC.
2 tables omitted.
Update: Adverse Events Following Civilian Smallpox Vaccination—United States, 2003. Arch Dermatol. 2003;139(7):959-960. doi:10.1001/archderm.139.7.959